Alert archive / Maine / Storm Warnings in 2020

Storm Warning 4, NWS Gray, ME

April 12, 2020

NWS Gray, ME issued this storm warning at Apr 12, 2020, 3:14 PM EDT. It took effect at Apr 13, 2020, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:14 PM EDT (19:14 UTC)
In effect from
Apr 13, 2020, 12:00 PM EDT
Expired
Apr 13, 2020, 8:36 PM EDT
In force
9 hr
Issued by
NWS Gray, ME

The text

As transmitted.

075 
WHUS71 KGYX 121914
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
314 PM EDT Sun Apr 12 2020

ANZ153-130915-
/O.UPG.KGYX.SR.A.0001.200413T1600Z-200414T0300Z/
/O.NEW.KGYX.GL.W.0019.200413T1600Z-200414T0200Z/
Casco Bay-
314 PM EDT Sun Apr 12 2020

...GALE WARNING IN EFFECT FROM NOON TO 10 PM EDT MONDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 12 feet expected.

* WHERE...Casco Bay.

* WHEN...From noon to 10 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150>152-154-130915-
/O.UPG.KGYX.SR.A.0001.200413T1600Z-200414T0300Z/
/O.NEW.KGYX.SR.W.0004.200413T1600Z-200414T0200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 PM EDT Sun Apr 12 2020

...STORM WARNING IN EFFECT FROM NOON TO 10 PM EDT MONDAY...

* WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 
  11 to 16 feet expected.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...From noon to 10 PM EDT Monday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
408 
WHUS71 KGYX 130232
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1032 PM EDT Sun Apr 12 2020

ANZ153-131645-
/O.CON.KGYX.GL.W.0019.200413T1600Z-200414T0200Z/
Casco Bay-
1032 PM EDT Sun Apr 12 2020

...GALE WARNING REMAINS IN EFFECT FROM NOON TO 10 PM EDT MONDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 3
  to 8 feet expected.

* WHERE...Casco Bay.

* WHEN...From noon to 10 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150>152-154-131645-
/O.CON.KGYX.SR.W.0004.200413T1600Z-200414T0200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1032 PM EDT Sun Apr 12 2020

...STORM WARNING REMAINS IN EFFECT FROM NOON TO 10 PM EDT
MONDAY...

* WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 
  11 to 16 feet expected.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...From noon to 10 PM EDT Monday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
367 
WHUS71 KGYX 130723
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
323 AM EDT Mon Apr 13 2020

ANZ153-132130-
/O.CON.KGYX.GL.W.0019.200413T1600Z-200414T0200Z/
Casco Bay-
323 AM EDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT
THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 12 feet expected.

* WHERE...Casco Bay.

* WHEN...From noon today to 10 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150>152-154-132130-
/O.CON.KGYX.SR.W.0004.200413T1600Z-200414T0200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
323 AM EDT Mon Apr 13 2020

...STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM EDT
THIS EVENING...

* WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 
  12 to 17 feet expected.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...From noon today to 10 PM EDT this evening.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
794 
WHUS71 KGYX 131954
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
354 PM EDT Mon Apr 13 2020

ANZ153-140200-
/O.CON.KGYX.GL.W.0019.000000T0000Z-200414T0200Z/
Casco Bay-
354 PM EDT Mon Apr 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 
  9 to 14 feet.

* WHERE...Casco Bay.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150>152-154-140200-
/O.CON.KGYX.SR.W.0004.000000T0000Z-200414T0200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
354 PM EDT Mon Apr 13 2020

...STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 60 kt and seas 
  14 to 19 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
411 
WHUS71 KGYX 140036
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
836 PM EDT Mon Apr 13 2020

ANZ150>152-154-140700-
/O.CAN.KGYX.SR.W.0004.000000T0000Z-200414T0200Z/
/O.NEW.KGYX.GL.W.0020.200414T0036Z-200414T0700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
836 PM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 3 AM EDT TUESDAY...
...STORM WARNING IS CANCELLED...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 11 to 16 feet.

* WHERE...Coastal waters from Merrimack River, MA to Stonington, 
  ME out to 25 NM, including Penobscot Bay.

* WHEN...Until 3 AM EDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ153-141200-
/O.CAN.KGYX.GL.W.0019.000000T0000Z-200414T0200Z/
/O.NEW.KGYX.SC.Y.0043.200414T0036Z-200414T1200Z/
Casco Bay-
836 PM EDT Mon Apr 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 33 kt and 
  seas 4 to 8 feet.

* WHERE...Casco Bay.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Apr 12, 11:43 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 12, 11:43 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1143 AM EDT Sun Apr 12 2020

.SYNOPSIS...
A quiet end to the weekend as a ridge of high pressure builds
by to our south. Deep low pressure will passe to our northwest
on Monday with heavy rainfall and strong gusty winds likely.
Weak high pressure builds in Tuesday. Another low passes to our
south Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1140 AM...Only a few minor changes for today, mostly to T/Td
based on current obs, with highs mostly in the mid to upper 50s.
Cooler along the immediate shore, especially NE of PWM, and
cooler in the mtns as well.

Update...Minor changes to reflect latest observational trends.

Previous discussion...Fair wx today with plenty of sun and
relatively deep mixing. Will see highs climb into the 50s across
the area...with a chance for low 60s across Srn NH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Persistent Sly flow overnight will keep min temps relatively
mild for this time of year but we should stay dry thru sunrise.

There are two primary concerns for Mon...rainfall and wind.

On the rainfall...LLJ will pump plenty of moisture into the
region ahead of a strong low pressure system curling into the
Great Lakes. Overall it looks like a relatively shorter duration
rainfall...as dry slot will race in and turn precip more showery
by evening. Both global and mesoscale ensemble guidance favors
the best chances for over 1 inch QPF in two locations. One area
along the coastal front and the other in the Sly facing upslope
zones of the higher terrain. This will primarily favor the White
Mtns due to the orientation of the ridges and the SSW LLJ. There
are very high probabilities for at least 0.5 inches across most
of the area...and very low probabilities of 2 inches. So I am
comfortable with the current forecast of 0.75 to 1.25 inches for
much of the forecast area. This may be enough for some minor
flooding...but not a widespread flood event.

On the wind...we are looking at a highly anomalous SSW LLJ
developing E of the surface low. NAEFS standardized anomaly
guidance has H8 winds in excess of 5 standard deviations for
this time of year. Local research shows a better correlation to
925 mb wind speeds however...but these are nothing to write off
either. Pretty much all guidance has parts of Srn NH and
coastal Wrn ME exceeding a 70 kt LLJ at 925 mb during the
afternoon Mon. While some forecast soundings show surface based
inversion developing...the local formula still suggests fairly
widespread advisory level wind gusts possible. I have issued a
high wind watch for any area where my forecast exceeded 40 kt
gusts. At this time the most likely area for an upgrade to high
wind warning would be the Midcoast...where models forecast LLJ
to push 80 knots at 925 mb by mid to late afternoon. I do
anticipate that wind advisories may be needed further inland
that what is delineated by the watch. Also of concern is recent
efforts to restore power after wet/heavy snow event. This will
only exacerbate the problem even if wind gusts come in slightly
under high wind criteria.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The ensemble and deterministic model solutions remain in decent
agreement on the long wave pattern through late next week and into
the start of next weekend. The active weather pattern continues
as troughing will dominate here in the east. We begin the period
with a shortwave impulse exiting into the maritimes. At the
surface...a deepening low will be centered just north of the
Great Lakes Monday evening. The trailing cold/occluded front
with the low will pivot across the area with heavy rain and
strong gusty winds ending quickly from southwest to northeast
Monday evening. In the wake of this system...we're left with a
west-southwest flow aloft and a broad trough centered to our
west encompassing much of the CONUS...with a persistent upper
ridge off the west coast. It looks breezy and a bit cooler
behind the departing storm system for Tuesday. By mid week the
upper trough begins to slide east introducing even cooler
temperatures to the area. The next disturbance passes offshore
to our south late Wednesday. We'll be on the northern periphery
of the cloud shield with the potential for a few rain or snow
showers. A weak trough will cross the area on Thursday with a
few clouds and scattered rain and snow showers.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR conditions expected thru tonight. Early Mon
MVFR CIGs will develop ahead of our next storm system. RA will
move in during the morning to mid morning hours...with areas of
IFR or lower developing. Strength of forcing and weak
instability will lead to some scattered TSRA during the midday
hours. Dry slot will move in and turn precip to SHRA quickly
from SW to NE during the mid to late afternoon. From midday into
the early evening LLWS will be likely at all terminals given the
strong winds aloft.

Long Term...

Mon Night...IFR in RA with sfc winds gusting to 25 kt...improving
to MVFR for mtn sections and VFR remainder.

Wed...MVFR psb in cig with sct -SHRA and -SHSN.

Thu...Sct MVFR psb in mtn -SHRA/-SHSN.

&&

.MARINE...
Short Term...S flow will begin to increase today. Some gusts
around 25 kt are possible outside of the bays by this afternoon.
However the focus will be on strong wind fields that develop
over the waters Mon. Given the strength of the winds aloft and
the potential for 50 kt gusts I have issued a storm watch and
cancelled the gale watch. Winds will diminish Mon evening as LLJ
moves NEwd.

Long Term...

Tue...SCA's likely...with gales possible outside the bays.

Wed...SCA's possible outside the bays.

&&

.HYDROLOGY...
There remains the possibility of heavy rain on Mon as a strong
low pressure moves to our W. QPF is around 1 inch which is close
to what river models suggest is necessary for some minor
flooding. Smaller rivers and streams will remain at bankfull.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from Monday afternoon through Monday evening
     for MEZ021>028.
NH...High Wind Watch from Monday afternoon through Monday evening
     for NHZ011>015.
MARINE...Storm Watch from Monday afternoon through Monday evening for
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...Cempa/Legro
SHORT TERM...Legro
LONG TERM...Schwibs
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Apr 12, 8:01 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
801 AM EDT Sun Apr 12 2020

NHZ011>015-131215-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
801 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>020-033-NHZ001>010-131215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-
801 AM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ021>028-131215-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-
801 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

Heavy rain combined with snow melt will push rivers and streams to
bankfull late Monday and Monday night. Strong gusty winds are likely
Monday, especially over southern and coastal sections and across the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-131215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
801 AM EDT Sun Apr 12 2020

...STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:35 AM EDTStorm WatchGYX12 hr
Apr 12, 3:47 AM EDTHigh Wind WatchGYXCumberland, Kennebec, Knox, Lincoln, Sagadahoc, Waldo and 1 more12 hr
Apr 12, 3:14 PM EDTGale WarningGYX29 hr
Apr 12, 3:19 PM EDTHigh Wind WarningGYXKnox, Lincoln, Waldo31 hr
Apr 12, 3:19 PM EDTWind AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Sagadahoc and 2 more31 hr
Apr 12, 3:32 PM EDTFlood WatchGYXFranklin, Kennebec, Oxford, Somerset40 hr

Nearby

Storm Warnings in Maine, 2020Every storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.